Hail, Harrison
- When
- September 23, 10:00 AM CST
- Where
- Harrison County, 0.86 mi NE of Little Sioux
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.810, -96.020
Emergency Manager reported quarter sized hail in Little Sioux.
A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms stayed together into Iowa where it produced 1-inch hail in Little Sioux.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms stayed together into Iowa where it produced 1-inch hail in Little Sioux.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 5:18 AM CST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 618 AM CDT Sat Sep 23 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 416 AM CDT Sat Sep 23 2023 Key Messages: - A round of strong to severe storms is expected to roll into northeast Nebraska this morning with large hail, damaging wind, and a tornado being possible. - Another round of storms becomes possible around 2 or 3 PM in far eastern Nebraska and western Iowa. Damaging hail, wind, and an isolated tornado are possible into the evening. - A pleasant weather pattern is set up for the week, staying mostly dry with comfy high temperatures. Today: As of 3 AM, a cluster of storms is building across the Nebraska Panhandle and extreme northeast Colorado, with GOES water vapor imagery displaying the main trough trailing behind it. The best looking part of the cluster of storms is entering in from northeast Colorado and is set up to follow along the northern edge of a MUCAPE gradient pointed at northeast Nebraska. Strong mid/upper level flow is resulting in a highly sheared environment for these storms, and should the be able to realize the available energy should be able to make it to northeast Nebraska around sunrise. This is corroborated by updated CAM runs, and particularly the HRRR that is depicting the stronger section of the current storm cluster reaching northeast Nebraska by 7 to 8 AM. Impressive mid-level lapse rates are depicted in forecast soundings in northeast Nebraska, while hodographs continue to depict plenty of low-level curvature and deep shear. Sounding analogs with the convection that reaches northeast Nebraska indicate that hail of 2 inches or greater are possible with the strongest storms that move through, with strong winds and an isolated tornado also being possible. Most of the activity through the morning should stay north of a line from Columbus, NE to Harlan, IA while potential for a tornado is higher as you move east and storms become more surface based later in the morning. Weak shower activity seems plausible south of the aforementioned area as the activity moves through, but will likely be limited to small pockets light rain or sprinkles. As for the afternoon hours, a pair of north-south oriented boundaries will serve as our best chances for convective initiation. Recent CAM guidance has indicated that far eastern Nebraska and southwest Iowa aren't totally out of the woods in terms of severe threat, with potential for storms to develop along the cold front following the surface trough to the east of it around 2-3 PM onward. Damaging hail and wind continue to be the primary concerns with these storms while a tornado or two can't be ruled out either. These storms could affect the Omaha Metro around 6 PM and serves as our best chance to see any rain there. More legitimate convective initiation along the surface trough ahead of the cold front continues to wait until it is east of the forecast area. Overall careful monitoring of the current storms out west are in order as they are expected to set the stage for the day. Sunday through Friday: As for the rest of the forecast period, we're expecting to stay mainly dry, as the mid/upper pattern stays relatively steady state with a deep trough over the Pacific Northwest and the current trough moving into the area slowly meanders east-southeast. Highs will be comfortable all week with high temperature trends slightly && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 617 AM CDT Sat Sep 23 2023 A complex of thunderstorms over central NE as of 11z is expected to move through northeast NE this morning with KOFK being affected in the 13-15z timeframe. Those storms are expected to remain to the north of KOMA and KLNK. Current LIFR conditions at KOFK are expected to improve with the passage of the storms with winds becoming gusty from the southwest and then west this afternoon. At KOMA and KLNK, IR satellite indicates MVFR ceilings developing in the area, and prevailing MVFR conditions are anticipated in the next 2-3 hours. Winds will become gusty from the south by late morning with winds gradually veering to southwest and west this afternoon. Prevailing VFR conditions are expected by mid to late afternoon. Thunderstorm chances are currently too low to include in the forecast. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 423 AM CDT Sat Sep 23 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 423 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Strong to severe storms are expected to move into northeast Nebraska north of a line from Columbus to Harlan after 6 AM, with large hail and damaging winds the main hazards. An isolated tornado cannot be ruled out either. There remains a chance of additional strong to severe thunderstorms after 2 PM for far eastern Nebraska and southwest Iowa, with damaging hail, wind, and a tornado or two possible through 8 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of Nebraska and Iowa today.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
937 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Hail 2 SE Columbus 41.41N 97.33W
09/23/2023 E1.75 inch Platte NE Public
Report via X with photo of golf-ball size
hail at Quail Run Golf Course in Columbus.
&&
LMPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
939 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Hail Wayne 42.24N 97.02W
09/23/2023 E0.75 inch Wayne NE Emergency Mngr
&&
LMPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
944 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM Hail Stanton 41.95N 97.22W
09/23/2023 E0.70 inch Stanton NE Emergency Mngr
&&
LMPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
949 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Hail Columbus 41.43N 97.36W
09/23/2023 E1.00 inch Platte NE Public
Report on X of nickel to quarter-size hail
with the second round that just moved
through.
&&
LMPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
1023 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Hail Columbus 41.43N 97.36W
09/23/2023 E2.00 inch Platte NE Public
Picture on X shows hail up to 2 inches in
diameter from Columbus.
&&
LMPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
1100 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Hail Little Sioux 41.81N 96.02W
09/23/2023 E1.00 inch Harrison IA Emergency Mngr
Report from Emergency Manager of
Quarter-size hail in Little Sioux.
&&
LMThe Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
1 hail. Local standard time, as filed.
Emergency Manager reported quarter sized hail in Little Sioux.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133698.